Nebraska, 2003

Damaging Wind in Nebraska, April 15, 2003

April 15, 2003 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 15, 2:35 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 15, 2:35 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
335 PM CDT TUE APR 15 2003

MAIN FORECAST CHALLENGES ARE HANDLING THE PASSAGE OF TWO STRONG LOWS
DURING THE FORECAST PD.

IN THE SHORT TERM...SFC BASED INSTABILITY HAS BEEN HELD BACK BY
EXTENSIVE MID AND HIGH CLOUDS ABV A WARM DRY WEDGE OF AIR UP TO 600
MB IN MORNING SOUNDING...WITH A STEEP LAPSE RATE IN THE DRY LYR.
UPPER JET AND MID LEVEL CDFNT PUNCHING NORTHEAST FROM SOUTHERN
PLAINS SHOULD DESTABILIZE ENTIRE AIRMASS THIS EVE AND EARLY TNGT.
EXPECT WIDESPREAD PRECIP...BUT SEVERE POTENTIAL WILL BE SOMEWHAT
LIMITED BY LACK OF A GOOD FOCUSING BOUNDARY.

WEDNESDAY...ETA HAS TRENDED TO GFS SOLUTION WITH COLD CORE CLOSED
LOW PASSING TO OUR SOUTH ALOFT...BUT THERE IS STILL AN INVRTD TROF
AND DRY SLOT THAT MAY ALLOW SOME HEATING IN SOUTHEAST PORTIONS OF
THE FCST AREA IN THE FORENOON...WHICH COULD RESULT IN MORE TSTMS.
FURTHER INTO THE COLD AIR...EXPECT MORE WDSPRD RAIN WITH MAYBE SOME
EMBEDDED THUNDER.  AFT DISCUSSION WITH GID...DECIDED TO LEAVE OUT
MENTION OF WIND ADVSRY WED.  WE ARE IN A WEAKER GRADIENT THAN
FURTHER WEST...AND PROGGED 850 WINDS LOOK INSUFFICIENT TO SUPPORT AN
ADVSRY YET.  WE WILL LIKELY BE CLOSE TO CRITERIA IN OUR WESTERN
COUNTIES BY AFTN.

PRECIP SHOULD MOVE OUT OF THE AREA FAIRLY RAPIDLY WED NIGHT...BUT
EXPECT ENOUGH WIND AND STRATOCU TO PREVENT A FREEZE THU MORNING.

NEXT WEATHER MAKER WILL ARRIVE FROM THE SW DURING THE DAY FRIDAY.
PROSPECTS LOOK GOOD FOR MORE PRECIP BY FRIDAY AFTN...CONTINUING INTO
SAT AND PERHAPS SAT NIGHT.  THIS IS ANOTHER CLOSED LOW ALOFT WITH
SFC LOW PASSING THROUGH OR JUST SOUTH OF OUR FCST AREA...SO BEST
POPS WILL BE IN THE NORTH...BUT OVERALL PRECIP IS LIKELY.  RAISED
POPS CONSIDERABLY FOR THE PERIODS WITH BEST CHC OF RAIN...THEN DRIED
THE FCST OUT SUNDAY.  IF COLD AIR LINGERS ALOFT...THERE COULD STILL
BE A FEW SHOWERS LEFT DUE TO DAYTIME HEATING.   SUNDAY NIGHT AND
MONDAY ARE GETTING INTO THE RIDGE AXIS AND REALLY SHOULD BE DRY.
NEXT CHC OF PRECIP A POSSIBLE PRECURSOR SHORT WAVE EJECTING AHEAD
OF DIGGING WEST COAST TROF NEXT TUESDAY IN ENSEMBLES.  WORTH ONLY
A SLGT CHC AT THIS POINT.

TEMPS MORE SEASONABLE THAN RECENTLY.  DID NOT HAVE ANY BASIC
DISAGREEMENTS WITH HPC GUID IN LATER PDS.  DRY SLOT COULD PLAY HAVOC
WITH TEMPS TOMORROW...BUT IT WILL BE TOUGH TO PLACE THIS FEATURE
CORRECTLY IN SPACE OR TIME.

OMA...NONE.

POLLACK
Hazardous weather outlook, Apr 15, 4:15 PM CST, 2 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
515 PM CDT TUE APR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

THERE IS A CHANCE OF SEVERE THUNDERSTORMS ACROSS EASTERN
NEBRASKA AND SOUTHWEST IOWA TONIGHT AND WEDNESDAY.  LARGE HAIL
AND DAMAGING WINDS ARE THE PRIMARY HAZARDS...ALTHOUGH ISOLATED
TORNADOES ARE POSSIBLE THIS EVENING AND AGAIN WEDNESDAY
AFTERNOON.

AS A LARGE UPPER LEVEL SYSTEM MOVES OVER THE AREA LATE TONIGHT
AND WEDNESDAY...THE SEVERE WEATHER THREAT WILL SHIFT TO NEAR AND
EAST OF THE MISSOURI RIVER. IF ENOUGH AFTERNOON HEATING OCCURS
WEDNESDAY AFTERNOON...THE ENVIRONMENT COULD BECOME FAVORABLE FOR
MINI-SUPERCELLS AND POSSIBLE TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS FROM FRIDAY INTO
SATURDAY AS ANOTHER STORM SYSTEM CROSSES THE CENTRAL PLAINS.
THE STORM TRACK IS STILL UNCERTAIN...AND SO IS THE AMOUNT AND
TIMING OF ANY SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED...ESPECIALLY THIS
EVENING.

CHERMOK

The radar

The Omaha radar (KOAX), 134 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richardson

When
April 15, 4:17 PM CST to 4:48 PM CST
Where
Richardson County, 4 mi NW of Barada
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.250, -95.633

A thunderstorm wind gust estimated at close to 60 mph flattened some plants and grass northwest of Barada.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349912.